Wow, I was totally flabbergasted to see that you've never taken more than 4. Back when I was having really, really, really awful D, I took lots of Imodium and Levsin every day. The key is to take them BEFORE you get sick. So, the second I got up every morning, I would take 2 Levsin and 2-4 Imodium (depending on how bad I felt). After that I took a minimum of 1 Imodium and 1 Levsin every four hours. Most of the time it was more -- I took anywhere from 6-10 Levsin and 8-15 Imodium every day. I tapered off late in the day. It hardly ever made me C -- I usually had one BM during the day and then 2-3 BMs later at night. I started out taking the Imodium/Levsin on an as-needed basis when I felt bad, but at that point it was usually too late.
I do think your body gets used to it to a certain extent and you have to increase it -- but on the other hand, if you need it, then you need it. I never had any side effects from Imodium -- I agree with everyone else that it's got to be the dehydration or your other meds making you weak/dizzy. Every doctor I've asked has said that Imodium is completely safe long-term, even in higher doses.
I'm having pretty bad D again now that my gallbladder's out, so once again I'm taking Levsin on a clockwork schedule as a preventative. I rarely take Imodium anymore, though, because it just makes me C and then the next time I go it's extremely painful and crampy. I recently started back at work after being at home for several months, and I've panicked a couple times and taken Imodium, and boy have I paid for it later.
You might want to try taking an anti-spasmodic regularly as a preventative. I don't know if you can do so safely with your other meds or not. I've heard you mention using Donnatal, but if you're taking an anti-spasmodic regularly, you might want to use something that isn't as strong and doesn't have phenobarbital. I'm pretty sure that the main anti-spas in Donnatal is hyoscyamine, which is the same thing in Levsin, only the dose in Donnatal is about three times the strength. I haven't tried any of the other anti-spasmodics except Bentyl, which didn't work and which I am pretty sure I am mildly allergic to.
Anyway, something to think about -- that's the only thing I've ever managed to find that's really truly helped. I did just get a script from my doctor for Questran, and I'm really hoping that's going to help. I haven't tried it yet.
I saw your other posts about the hair loss and strep. No words of advice, just wanted to say how sorry I am about all the rotten things that seem to be happening to you. I know you said you didn't want to deal with it, but if you start to feel worse I hope you do go to the hospital.
"It's one of the most serious things that can possibly happen to one in a battle -- to get one's head cut off." -- LC